Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 209, NWS Springfield, MO

July 10, 2002Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2002, 1:34 PM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 1:34 PM CDT (18:34 UTC)
Expired
Jul 10, 2002, 2:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 118 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:41 PM CDTThunderstorm Wind 52 EEldon, MO
Jul 10, 1:45 PM CDTThunderstorm Wind 52 EGravois Mills, MO
Jul 10, 1:47 PM CDTThunderstorm Wind 52 EMacks Creek, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS53 KSGF 101834
SVRSGF
MOC029-131-141-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NWS ST LOUIS MO
133 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  SOUTHERN MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 215 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF LAURIE...MOVING SOUTHEAST
  AT 45 MPH. AREA LAW ENFORCEMENT REPORTED 60 MILE AN HOUR WIND 
  GUSTS WITH THIS STORM.  

* LOCATIONS IN THE PATH...
  LAURIE
  MACKS CREEK
  CAMDENTON

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED
NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE
INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS
AND WINDOWS

LAT...LON 3841 9240 3839 9312 3789 9309 3802 9226
          3799 9243
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:45 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 10, 10:45 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED JUL 10 2002

ZONE UPDATE WILL BE ISSUED BY 1130 AM TO CLEAN UP AFTERNOON
WORDING.  12Z SOUNDING HAD A 2 TO 3 DEGREE CAPPING INVERSION...
WHICH WILL BE BROKEN BY A SURFACE TEMPERATURE OF 91 AND DEWPOINT OF
70.  IOWA THUNDERSTORM COMPLEX HAS PRODUCED SEVERAL OUTFLOW
BOUNDARIES...FROM CONCORDIA KANSAS TO KIRKSVILLE MISSOURI. ANOTHER
BOUNDARY NOTED OVER EASTERN/SOUTHEASTERN MISSOURI...FROM FARMINGTON
EAST TO CARBONDALE ILLINOIS. KANSAS CITY RADAR CONTINUED TO SHOW AN
AREA OF THUNDERSTORMS IN NORTH CENTRAL MISSOURI...WHICH HAD WEAKENED
SOMEWHAT OVER THE PAST HOUR. TWO OUTFLOWS INDICATED...BOTH OF WHICH
ARE STILL NORTH OF KCI AIRPORT.

WITH ATMOSPHERE BECOMING INCREASINGLY PRIME FOR CONVECTION...AND
SURFACE BOUNDARIES APPROACHING FROM THE NORTH AND OVER EXTREME
EASTERN SECTIONS...CURRENT FORECAST LOOKS GOOD FOR THIS AFTERNOON.
EXPECT TO DROP HEAT ADVISORY WITH 4 PM ZONES.

WILL MAKE MINOR CHANGES TO TEMPERATURES/WINDS BASED ON 16Z METARS.

SUTTON

*** PREVIOUS FORECAST DISCUSSION FOLLOWS ***

FORECAST CONCERNS: PRECIPITATION CHANCES AND TEMPERATURES TODAY
THROUGH FRIDAY.

ROGUE CONVECTION CONTINUES TO GENERATE ALONG ELEVATED CONVERGENCE
BOUNDARY MARKED BY LINE OF ACCAS EXTENDING E-W ACROSS CENTRAL MO.
THIS ACTIVITY HAS SHOWN LITTLE MOVEMENT WITH ADDITIONAL DEVELOPMENT
TAKING PLACE FURTHER WEST OR SOUTH.  WILL NOT GET TOO CUTE WITH
FORECAST WORDING ACROSS CENTRAL MO TODAY WITH CONVECTIVE DEVELOPMENT
LIKELY TO CONTINUE...ALTHOUGH BECOMING MORE SURFACE BASED THIS
AFTERNOON.  FURTHER SOUTH...SHOULD SEE A FAIR AMOUNT OF SUNSHINE
THIS MORNING WHICH AFTER A BALMY START WILL SEND TEMPS SOARING INTO
THE 90S ONCE AGAIN.  WEAK MOISTURE ADVECTION/POOLING AHEAD OF
CONVERGENCE BOUNDARY WILL LIKELY PREVENT DEWPOINTS FROM MIXING BACK
INTO THE 60S AS THEY HAVE FOR THE PAST MANY DAYS. THEREFORE...THE
COMBINATION OF HEAT INDICES >75F THIS MORNING AND 105F EARLY THIS
AFTERNOON WILL FACILITATE THE NEED FOR A HEAT ADVISORY ACROSS FAR SW
MO/SE KS.

THIS COMBINATION WILL ALSO LEAD TO MODERATE INSTABILITY THIS
AFTERNOON WITH SBCAPES AROUND 3000 J/KG. NUMEROUS OUTFLOW BOUNDARIES
RESIDE ACROSS THE CWA FROM ISOLATED CONVECTION LAST EVENING...WITH
ADDITIONAL FOCUS COMING FROM AFOREMENTIONED STATIONARY BOUNDARY AS
WELL AS OUTFLOW FROM CONVECTIVE COMPLEX DEVELOPING OVER NEBRASKA.
UPPER LEVEL SUPPORT WILL COME FROM STRONG DIFFLUENCE AHEAD OF
POWERHOUSE 500MB CLOSED LOW AND STRONG PVA ASSOCIATED WITH AN
EMBEDDED SHORTWAVE TROF AHEAD OF THIS SYSTEM.  THEREFORE...STILL
THINK THAT THERE WILL BE AT LEAST A MARGINAL SEVERE WEATHER
THREAT (MAINLY WIND)...WHICH NOW HAS THE BACKING OF AN SPC SLIGHT
RISK. WITH WET BULB ZERO HEIGHTS STILL VERY HIGH...HAIL THREAT
APPEARS SLIM AT FIRST...ALTHOUGH SIGNIFICANT MID LEVEL COOLING WILL
TAKE PLACE AS COLD CORE LOW APPROACHES ON THURSDAY.

THERE MAY BE A LULL IN PRECIPITATION AFTER MIDNIGHT IN BETWEEN
INITIAL COMPLEX OF STORMS AND SECOND ROUND ASSOCIATED WITH 500MB LOW
AND ITS ASSOCIATED JET DYNAMICS AND BAROCLINIC ZONE. THEREFORE...
40-50% POPS LOOK KOSHER FOR THE ENTIRE CWA THROUGH THURSDAY AS UPPER
TROUGH AXIS APPROACHES.  WITH AVN SOLUTION CONTINUING AN OMINOUS
TREND TOWARD STALLING 500MB LOW OVER THE AREA...HAVE MAINTAINED A
CHANCE OF SHOWERS ACROSS THE SRN HALF OF THE AREA THROUGH FRIDAY.
WITH A VERY FAST NORTHERN STREAM JET PROGGED TO DEVELOP BY ALL THE
MEDIUM RANGE SOLUTIONS...AM BEGINNING TO HAVE STRONG CONCERNS THAT
THIS SYSTEM MAY BE LEFT TO CHURN ACROSS THE AREA THROUGH THE ENTIRE
WEEKEND...WITH AN UPPER FLOW PATTERN VERY SIMILAR TO THE ONE A WEEK
AGO THAT BROUGHT SCATTERED DIURNAL CONVECTION ON A DAILY BASIS. THIS
WILL NEED TO BE MONITORED CLOSELY.

AS 850MB TEMPERATURES FALL INTO THE 12-14C RANGE ALONG WITH
CONSIDERABLE CLOUD COVER...HIGH TEMPS THURS/FRIDAY WILL BE A FAR CRY
FROM THE CURRENT HEAT WAVE.  SOME NUMERICAL GUIDANCE SUGGESTS THAT
TEMPERATURES WONT GET OUT OF THE LOWER 70S ON FRIDAY...ALTHOUGH
15-20F BELOW NORMAL SEEMS A BIT RIDICULOUS GIVEN THE PATTERN IN
PLACE.

AGAIN...WILL LET DAY SHIFT DEAL WITH EXTENDED FORECAST...BUT AM
CONCERNED THAT WE MAY SEE DIURNALLY DRIVEN CONVECTION EACH DAY
AROUND A RESTRENGTHENING UPPER LOW CIRCULATION.

THANKS FOR ISC COORD. GRIDS ALREADY SENT.

.SGF...
MO...HEAT ADVISORY TODAY FOR MOZ077-088-093-101.
KS...HEAT ADVISORY TODAY FOR KSZ097-101.

BOOKBINDER

In the hours before

Special weather statement, Jul 10, 12:49 PM CDT, 45 minutes before
MOZ056>058-069>071-081>083-092-097-098-106-102300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 504...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DENT...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...
OREGON...PHELPS...PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...ROLLA AND WEST
PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, Jul 10, 1:00 PM CDT, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 10 2002

...HOT AND HUMID WEATHER TO CONTINUE THIS AFTERNOON...WITH SEVERE
THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

HEAT INDEX VALUES AROUND 105
DAMAGING WINDS OF 60 TO 70 MPH

* AREAS AFFECTED AND TIMING...

THE EXTREME HEAT WILL AFFECT LOCATIONS ALONG AND WEST OF HIGHWAY 71
THROUGH 7 PM. SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AT ANY
LOCATION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
AFTERNOON AND EVENING.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FROM CENTRAL INTO
SOUTH CENTRAL MISSOURI THROUGH 6 PM.

* DISCUSSION...

TEMPERATURES IN THE LOWER AND MIDDLE 90S WILL COMBINE WITH SURFACE
DEWPOINTS IN THE LOWER 70S TO PRODUCE DANGEROUSLY HIGH HEAT INDEX
VALUES THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AS MID LEVEL ENERGY APPROACHES THE REGION FROM
THE NORTH. THE OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM
COMPLEX IN NORTHERN MISSOURI THIS MORNING...WILL ACT AS A FOCUSING
MECHANISMS FOR STORM DEVELOPMENT EARLY THIS AFTERNOON ACROSS CENTRAL
MISSOURI. THE STORMS WILL THEN CONTINUE TO DEVELOP SOUTH LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS.

DAMAGING WINDS ARE THE MOST LIKELY FORM OF SEVERE WEATHER EXPECTED
TODAY. LARGE HAIL WILL BE UNLIKELY AS THE MELTING LEVEL IS
RELATIVELY HIGH TODAY.

* OTHER INFORMATION

SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 6 PM
CDT FOR THE FOLLOWING COUNTIES IN MISSOURI: CAMDEN...DENT...
HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON..PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THURSDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS
EXPECTED. SCATTERED SHOWERS WILL AFFECT THE REGION FRIDAY...HOWEVER
NO SEVERE WEATHER IS EXPECTED. AFTER A LULL SATURDAY AND
SUNDAY...DAILY ROUNDS OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK. ISOLATED
SEVERE THUNDERSTORMS...PRODUCING DOWNBURST WINDS...MAY OCCUR.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:46 PM CDTSevere Thunderstorm WarningSGFMaries44 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski45 min
Jul 10, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Jul 10, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene, Polk46 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.